Doctor: One Of Clinton’s Drugs Can Cause ‘Neurological’ Side Effects
One of the drugs Democratic presidential nominee Hillary Clinton is taking for pneumonia can cause “neurological” side effects and may have provoked her viral collapse Sunday, according to medical professionals.
“It’s important to note that the event that occurred on Sunday could potentially be an adverse reaction with this drug,” Dr. Charles Bennett, oncologist and Endowed Chair in Medication Safety and Efficacy at the University of South Carolina, told The Daily Caller News Foundation. Bennet has studied the “potentially irreversible” side effects of Levaquin, the antibiotic Clinton is taking, for years.
“You don’t know why that event occurred, but it definitely was not normal,” Bennett added.
Levaquin’s side effects include “confusion,” an inability to walk, weakness and a lack of coordination, Bennett said. Those side effects can be permanent — even when taken as briefly as two days, Bennett continued.
Clinton’s doctor prescribed the drug for 10 days, according to her recently released medical records.
The U.S. Food and Drug Administration (FDA) required stronger “black box” warnings on the drug and other fluoroquinolone antibiotics in May, and admitted the drug has more risks than benefits for those with less-than-life-threatening illnesses. The FDA changes came after years of petitioning from Bennett and others.
“So one important question that comes up is, is Clinton’s physician aware?” Bennett said.
“This is such an important moment to make sure the physician is well of the side effects and Mrs. Clinton is aware of the side effects, and if they weren’t, maybe it’s an important time to stop the drug,” Bennett added.
Levaquin affects a small percentage of the population taking it, as more than 20 million Americans took Levaquin or some other form of fluoroquinolones last year, Bennett said. But the negative consequences for a small group are serious, Bennett said. (RELATED: Suit Alleges Ex-FDA Chief Suppressed Danger Of ‘Deadly Drug’ For Profit)
“You have an equivalent of a 747 going down every month in terms of Levaquin-associated deaths,” Bennett claimed.
Bennett estimates at least 500 people die each month from Levaquin-related consequences in the U.S. That’s because the FDA’s Adverse Event Reporting System documented “500 reported deaths associated with consuming Levaquin” from 2009 to 2015 and the FDA assumes that only 10 percent of such events are reported, meaning there could be as many as 5,000 deaths over that period, according to an ongoing Levaquin lawsuit.
Former FDA Administrator Margaret Hamburg allegedly suppressed the dangers of Levaquin since she and her hedge fund executive husband Peter Brown held stock in Levaquin parent company Johnson & Johnson, according to the federal racketeering lawsuit filed earlier this year by former Levaquin users.
The five plaintiffs in that case claim they suffered muscle twitching, abdominal pain, kidney and liver damage, hair loss, depression, psychosis, and hearing and vision problems, among a host of other issues.
A number of things could be to blame for Clinton’s near collapse other than Levaquin, including dehydration and the pneumonia itself, according to the University of California-San Diego’s Dr. Beatrice Golomb. Golomb also studied the side effects of Levaquin for several years.
“I would say it’s a possibility, but there are many other possibilities,” Gololmb told TheDCNF.
Still, the side effects of Levaquin — although rare — are serious, so serious that Golomb said she would likely recommend another drug for someone diagnosed with pneumonia.
“Not because it’s a likely outcome, but because the implications when it does occur are so great,” Golomb said.
Send tips to firstname.lastname@example.org.
Content created by The Daily Caller News Foundation is available without charge to any eligible news publisher that can provide a large audience. For licensing opportunities of our original content, please contact email@example.com.